Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 423, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 5, 2005, 8:21 PM CDT for Tuscaloosa County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2005, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 5, 2005, 8:50 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tuscaloosa County, AL
The radar
The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- -95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 060121
SVRBMX
ALC125-060150-
/O.NEW.KBMX.SV.W.0423.050806T0121Z-050806T0150Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT FRI AUG 5 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 850 PM CDT
* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAMANTHA...OR ABOUT 9 MILES NORTHWEST OF TUSCALOOSA...AND MOVING
WEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WESTERN TUSCALOOSA COUNTY AT 840 PM CDT
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3343 8783 3347 8783 3347 8773 3346 8772
3345 8753 3328 8752 3327 8756 3326 8784
3342 8784
$$
JONES/901 follow-up statement
000
WWUS54 KBMX 060138
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CDT FRI AUG 5 2005
ALC125-060150-
/O.CON.KBMX.SV.W.0423.000000T0000Z-050806T0150Z/
TUSCALOOSA AL-
837 PM CDT FRI AUG 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 850 PM CDT FOR WEST
CENTRAL TUSCALOOSA COUNTY...
AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NORTH OF ELROD...OR ABOUT 18 MILES NORTHWEST
OF TUSCALOOSA...MOVING WEST AT 15 MPH.
LAT...LON 3343 8783 3347 8783 3347 8773 3346 8772
3345 8753 3328 8752 3327 8756 3326 8784
3342 8784
$$
JONES/90What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:11 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 5, 3:11 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CDT FRI AUG 5 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND WILL ACTUALLY INCREASE IN COVERAGE AS AN UPPER LEVEL LOW DEVELOPS OVER MISSISSIPPI. THIS LOW WILL HELP BRING PLENTY OF GULF MOISTURE OVER THE AREA THAT WILL HELP ENHANCE THUNDERSTORM ACTIVITY OVER CENTRAL ALABAMA. ALONG WITH THE THUNDERSTORMS...CLOUD COVER WILL KEEP DAYTIME TEMPERATURES A TAD COOLER...MAINLY IN THE UPPER 80S TO NEAR 90. NIGHTTIME TEMPERATURES WILL BE IN THE LOW 70S TO UPPER 60S. .LONG TERM (MONDAY THROUGH FRIDAY)... NOT MUCH CHANGE WAS DONE TO THE EXTENDED. WET PATTERN WILL CONTINUE THROUGH AT LEAST THE END OF THE WEEK. A DRY PATTERN MAY RETURN IN TIME FOR NEXT WEEKEND. TEMPERATURES WILL REMAIN MILD FOR THIS TIME OF THE YEAR. THEY WILL BE IN THE MID TO UPPER 80S DURING THE DAY AND LOWER 70S TO UPPER 60S AT NIGHT. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 86 69 83 / 50 50 60 50 ANNISTON 71 86 71 84 / 50 50 60 60 BIRMINGHAM 71 88 71 84 / 50 50 50 60 TUSCALOOSA 72 90 70 87 / 60 50 50 70 CALERA 71 88 70 85 / 50 50 50 70 AUBURN 69 84 69 84 / 50 60 70 60 MONTGOMERY 70 85 71 87 / 50 70 60 70 TROY 70 83 70 84 / 50 70 70 70 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 10/ARM
Hazardous weather outlook, Aug 5, 10:45 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1045 AM CDT FRI AUG 5 2005 ALZ011>015-017>050-061545- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1045 AM CDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA BETWEEN 2 PM AND 8 PM. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WET MICROBURSTS...WITH WIND GUSTS UP TO 60 MPH. OTHERWISE...SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...WITH LINGERING SHOWERS AND THUNDERSTORMS TONIGHT. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. PENCE
In the hours before
Local storm report, Aug 5, 6:03 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL GLENCOE 33.95N 85.93W
08/05/2005 0.88 INCH ETOWAH AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.
&&
JSSLocal storm report, Aug 5, 6:05 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL GLENCOE 33.95N 85.93W
08/05/2005 0.88 INCH ETOWAH AL PUBLIC
NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.
&&
JSSSpecial weather statement, Aug 5, 6:20 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 620 PM CDT FRI AUG 5 2005 ALZ024-05000- JEFFERSON- 620 PM CDT FRI AUG 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM CDT... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS APPROACHING JEFFERSON COUNTY. ONE GROUP OF THUNDERSTORMS IS MOVING INTO THE EASTERN PORTION OF THE COUNTY...WHILE ANOTHER IS SKIRTING THE SOUTHERN AND SOUTHWESTERN PORTIONS OF THE COUNTY. ALL THUNDERSTORMS ARE MOVING WEST AT 15 MPH. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Local storm report, Aug 5, 6:27 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL PELHAM 33.30N 86.79W
08/05/2005 0.50 INCH SHELBY AL NWS EMPLOYEE
DIME SIZE HAIL REPORTED ALONG INTERSTATE 65 NEAR MILE
MARKER 245.
&&
JSSLocal storm report, Aug 5, 7:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 PM CDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL INVERNESS 33.40N 86.72W
08/05/2005 0.88 INCH SHELBY AL BROADCAST MEDIA
EXTENSIVE NICKEL SIZE HAIL ALONG US HIGHWAY 280 NEAR
BROOK HIGHLAND.
0658 PM HAIL CAHABA HEIGHTS 33.46N 86.73W
08/05/2005 0.25 INCH JEFFERSON AL NWS EMPLOYEE
PEA SIZE HAIL AT THE SUMMIT SHOPPING CENTER.
0706 PM HAIL HOMEWOOD 33.46N 86.81W
08/05/2005 0.25 INCH JEFFERSON AL PUBLIC
PEA SIZE HAIL REPORTED AT HOMEWOOD PARK.
0706 PM TSTM WND DMG HOMEWOOD 33.46N 86.81W
08/05/2005 JEFFERSON AL PUBLIC
TREE BRANCHES DOWN AT HOMEWOOD PARK.
0710 PM HAIL 5 S HOMEWOOD 33.39N 86.81W
08/05/2005 0.50 INCH JEFFERSON AL PUBLIC
PEA TO DIME SIZE HAIL REPORTED IN VESTAVIA HILLS.
0710 PM HAIL 5 NE BESSEMER 33.43N 86.90W
08/05/2005 0.50 INCH JEFFERSON AL AMATEUR RADIO
DIME SIZE HAIL REPORTED IN THE CITY OF MIDFIELD.
0713 PM HAIL HOOVER 33.38N 86.82W
08/05/2005 0.50 INCH JEFFERSON AL PUBLIC
DIME SIZE HAIL ALONG HWY 150.
0720 PM HAIL HOOVER 33.38N 86.82W
08/05/2005 0.25 INCH JEFFERSON AL NWS EMPLOYEE
PEA SIZE HAIL ALONG INTERSTATE 65 AT EXIT 254.
0720 PM HAIL PLEASANT GROVE 33.49N 86.98W
08/05/2005 0.50 INCH JEFFERSON AL PUBLIC
DIME SIZE HAIL FOR FIVE MINUTES...COVERING PORCH.
&&
JSSSpecial weather statement, Aug 5, 8:07 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 807 PM CDT FRI AUG 5 2005 ALZ013-025-060130- FAYETTE-SHELBY- 807 PM CDT FRI AUG 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND FAYETTE COUNTIES UNTIL 830 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING OUTFLOW BOUNDARY... AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN OUTFLOW BOUNDARY OUT AHEAD OF A LINE OF THUNDERSTORMS FROM 15 MILES EAST OF STUDDARDS CROSSROADS TO 14 MILES SOUTHEAST OF NEWTONVILLE...MOVING WEST AT 30 MPH. THE STRONG WINDS WILL AFFECT AREAS IN AND NEAR BERRY...NEWTONVILLE...STUDDARDS CROSSROADS...FAYETTE...WAYSIDE...MOUNT VERNON...GLEN ALLEN AND BELK THROUGH 830 PM CDT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 34 min |
| Aug 5, 7:13 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 17 min |
| Aug 5, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 28 min |
| Aug 5, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 47 min |
| Aug 5, 7:45 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 30 min |
| Aug 6, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.